Verina on Tackling Neurological Toxicities From CAR T-Cell Therapy

Daniel J. Verina, DNP, RN, MSN, ACNP-BC, underscores how nurses can assess neurological toxicities in both the inpatient and outpatient setting.

The evolving role of CAR T-cell therapy in both the inpatient and outpatient settings, for patients with multiple myeloma, has necessitated the adaptability of oncology nurses to address toxicities, notes Daniel J. Verina, DNP, RN, MSN, ACNP-BC.

“The role of the nurse is extremely important,” Verina says. “Managing the [adverse] effects [means] doing a good assessment of the patient and asking them appropriate questions: Are they having fevers, chills, or diarrhea at home? Patients are [usually treated in the] inpatient [setting] for approximately 2 weeks. Once they leave the facility, or the academic centers, [nurses must] triage to see if they’re having any other [adverse] effects or changes.”

Verina, who is part of the Myeloma Team with Mount Sinai Medical Center recently presented on CAR T-cell therapy during the 40th Annual CFS®. In an interview with Oncology Nursing News®, Verina recapped some key takeaways that will help nurses manage neurological toxicities to the best of their abilities.

Verina notes that because CAR T-cell therapy is BCMA directed, neurological changes have become a key challenge for the nursing staff to address when caring for patients receiving this therapy. Besides peripheral neuropathy, oncology nurses are observing changes almost akin to Parkinson syndrome, where patients demonstrate notable differences in handwriting or speech patterns and may have clear difficulty with their word searching. According to Verina, it is important that providers investigate these potential symptoms by asking patients to write the same sentence daily and note any differences.

Once patients are transitioned to the outpatient setting, he advises collaborating with caregivers to monitor for any of these neurological toxicities. He advises asking caregivers to report any hand tremors or shaking and if the patient appears to be struggling to find the correct words. Because these changes can often be quite subtle, calling upon the caregivers can be a crucial aspect in helping to catch any symptoms early-on, he concludes.